Back to School: How to Prepare “Allergy Wise”

45
Back to School: How to Prepare “Allergy Wise”
Dr. Ben Close

Going back to school gives us a chance to reflect on the man issues regarding our children.  In our practice, it is a good opportunity to provide education for children with allergic and respiratory problems.  The following are some specific suggestions:

  1. Food Allergies.  It is important to have the school administration and teachers aware of any specific food allergies.  It is also important to have a written action plan in case of an inadvertent exposure.  For food allergies involving anaphylaxis, it is standard care to have two injectable epinephrine pens available. The most common is EpiPen.  In children that are less than 66 pounds, an EpiPen, Jr. is appropriate; and for children that are 67 pounds or greater, the adult strength EpiPen is appropriate.  An antihistamine of some form should also be available.  We advise our children to have MedicAlert identification that indicates that the child maybe food allergic and that they carry an EpiPen.  There are some children, especially with very severe food allergies, who may need to have additional preventative measures, such as exposure to peanut dust, etc.
  2. Asthma.  It is important to have a discussion with the child’s physician regarding triggers of asthmas as well as treatments should acute symptoms occur.  Many patients have asthma that is triggered by exercise, so frequently, we will recommend that a hosrt acting bronchodilator (e.g. ProAir HFA, Proventil HFA, Ventolin HFA or Xopenex HFA) be administered prior to exercising.  In older children, a peak flow meter may be part of their asthma action plan.  The child should be aware of his action plan along with teachers, school nurses and school administrators.
  3. Other issues can include medications, especially for allergic rhinitis.  Some of these medications can cause significant sedation (such as Benadryl, and some other OTC “cough and cold” medications).  It is important to keep in mind that even if some of these medications are given before bed, they can cause a “hangover” effect, and can impede school performance. It is advisable to discuss with the child’s physician about non- or low-sedating antihistamines.